Thunderstorm Wind, Meigs
- When
- June 20, 4:25 PM EST
- Where
- Meigs County, 0.69 mi S of Rutland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.040, -82.130
Several trees were blown down near Rutland.
Thunderstorms along a front led to isolated tree damage on the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms along a front led to isolated tree damage on the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 20, 1:41 PM EST, 2 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 241 PM EDT Wed Jun 20 2018 .SYNOPSIS... Frontal boundary in vicinity into the weekend with showers and storms. Cold front late Sunday or Monday. && .NEAR TERM /THROUGH THURSDAY/... As of 200 PM Wednesday... Firmly in the warm sector, with front stalled to our north. A wave of low pressure will move along this front today into tonight, with an upper level shortwave trough crossing overhead. With very humid airmass, thunderstorms are already popping up across the forecast area. Models continue to show that most widespread thunderstorm coverage will be across the northern half of the forecast area, so have maintained highest POPs there, with scattered wording farther south. It looks like the best shear will not arrive until after the atmosphere has been worked over by todays showers and storms, so not really expecting organized strong to severe storms however any taller storms will be capable of strong to severe outflow gusts. Precipitable water values today in the 2+ inch range, so like the last few days, downpours are likely and could lead to isolated flash flooding. Do have some spots that got hit pretty good yesterday, which reduced flash flood guidance to under 1.5". Debated a flash flood watch across the north, but decided against it since storms should be moving along OK, with less training/backbuilding than we saw yesterday. Overnight, expect the frontal boundary to our north to gradually sink south and stall somewhere across the forecast area. For Thursday, we will begin to see forcing arrive from the large stacked low pressure system in the Missouri and Mississippi River Valleys. This should bring lots of overrunning clouds and renewed showers and storms as moisture advection picks up again. With the abundant clouds, instability will be limited. Main concern will be additional moderate rainfall. Thankfully it looks like the main area of higher QPF will be slightly displaced from the heaviest QPF today. Will let todays showers and storms play out before making any decision on a watch for Thursday. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 230 PM Wednesday... A stalled frontal boundary will gradually lift northward as warm front during the day on friday. With the soupy airmass over us any showers or thunderstorms that develop will produce very heavy downpours. This will continue the flash flood threat over the entire area. A low pressure system moving through the Great Lakes region Friday night into Saturday will push a cold front through the area. Continuing the threat for heavy downpours and possible flash flooding. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 240 PM Wednesday... Cold front exits the region on Sunday, with cool high pressure building in behind it. High pressure will stay in control through Wednesday with drier weather and warmer temperatures increasing each day. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 200 PM Wednesday... Showers and storms on the increase this afternoon, but hard to time restrictions to any TAF site. Expect amendments will be needed as the day progresses, as any storm could contain IFR. Showers and storms should decrease overnight, but decent cloud cover should linger. This poses a bit of a problem with fog formation, but with abundant moisture and minimal flow opted to include fog to a varying degree at each site. Also, any stray showers overnight could cause variable conditions. Expect a fairly slow recovery Thursday morning, with IFR gradually lifting into a MVFR cloud deck and showers/storms once again on the increase by mid to late morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Amendments likely for thunderstorms restrictions. Timing and density of fog tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H M H H PKB CONSISTENCY H H H H M M M H H M M H CKB CONSISTENCY M M H H H H M L H H H H AFTER 18Z THURSDAY... Brief IFR conditions expected in afternoon thunderstorms through the weekend. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/MZ NEAR TERM...MZ SHORT TERM...JS LONG TERM...JS AVIATION...MZ
Hazardous Weather Outlook National Weather Service Charleston WV 327 AM EDT Wed Jun 20 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-515>526-210730- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 327 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. A few thunderstorms this afternoon and evening could produce damaging wind gusts. In addition, if thunderstorms move over the same area repeatedly, flash flooding could result. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. If thunderstorms move over the same area repeatedly Thursday into Friday, flash flooding could result. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-025-033-034-210730- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming- 327 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. If thunderstorms move over the same area repeatedly Thursday into Friday, flash flooding could result. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
228 PM EDT WED JUN 20 2018
OHZ076-WVZ009>011-019-020-201900-
Washington-Doddridge-Ritchie-Wood-Pleasants-Tyler-
228 PM EDT WED JUN 20 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
WASHINGTON...PLEASANTS...NORTHERN RITCHIE...NORTHWESTERN DODDRIDGE...
TYLER AND NORTHEASTERN WOOD COUNTIES...
At 226 PM EDT, strong thunderstorms were clustered near Sistersville,
or 8 miles northeast of St. Marys, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Parkersburg, Marietta, St. Marys, Middlebourne, Vienna, Williamstown,
Paden City, Sistersville, Pennsboro, Belmont, Boaz, Mineralwells,
Newport, Matamoras, North Hills, Ellenboro, Friendly, Fly, Alma and
Maxwell.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 170 and 186.
Interstate 77 in Ohio between mile markers 1 and 3.
Route 50 in West Virginia between mile markers 7 and 41.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3958 8089 3960 8085 3956 8082 3956 8081
3955 8079 3954 8078 3951 8074 3947 8071
3948 8067 3932 8068 3918 8156 3941 8156
3958 8112 3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 1826Z 271DEG 12KT 3948 8108
21Special Weather Statement
National Weather Service Charleston WV
252 PM EDT WED JUN 20 2018
WVZ011-019-020-030-031-201930-
Doddridge-Harrison-Ritchie-Lewis-Tyler-
252 PM EDT WED JUN 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RITCHIE...
DODDRIDGE...NORTHERN LEWIS...SOUTHEASTERN TYLER AND HARRISON
COUNTIES...
At 252 PM EDT, a strong thunderstorm was located near West Union, or
11 miles south of Middlebourne, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Clarksburg, Shinnston, Stonewood, Nutter Fort, Salem, Pennsboro,
Lumberport, West Union, Jackson Mill, Enterprise, West Milford, Lost
Creek, Jane Lew, Pullman, Alma, Wolf Summit, Mountain, Lima, Center
Point and Sedalia.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 102 and 111.
Route 50 in West Virginia between mile markers 42 and 80.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3943 8028 3942 8025 3905 8039 3917 8103
3944 8089 3945 8058 3943 8058 3944 8056
3943 8054 3943 8052 3945 8052 3945 8037
TIME...MOT...LOC 1852Z 278DEG 15KT 3933 8088
21Special Weather Statement
National Weather Service Charleston WV
312 PM EDT WED JUN 20 2018
KYZ101>103-105-OHZ087-WVZ005-006-201945-
Boyd-Greenup-Carter-Lawrence-Lawrence-Wayne-Cabell-
312 PM EDT WED JUN 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN
GREENUP...NORTHEASTERN LAWRENCE...EAST CENTRAL CARTER...SOUTHWESTERN
LAWRENCE...WEST CENTRAL CABELL AND WAYNE COUNTIES...
At 312 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Naples to near Louisa. Movement was
east at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms. Torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Huntington, Ashland, Ironton, Louisa, Coal Grove, Wayne, Chesapeake,
Beech Fork State Park, Cannonsburg, Yatesville Lake State Park,
Kenova, Catlettsburg, Ceredo, Fort Gay, Princess, Coalton, Burnaugh,
Oldtown, Naples and Rush.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in Kentucky between mile markers 177 and 191.
Interstate 64 in West Virginia between mile markers 1 and 9.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3861 8260 3833 8238 3802 8228 3802 8267
3825 8275 3846 8294
TIME...MOT...LOC 1912Z 252DEG 15KT 3846 8284 3808 8263
16Special Weather Statement
National Weather Service Charleston WV
512 PM EDT WED JUN 20 2018
KYZ101-OHZ086-087-202145-
Greenup-Gallia-Lawrence-
512 PM EDT WED JUN 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENUP...WEST CENTRAL
GALLIA AND WESTERN LAWRENCE COUNTIES...
At 511 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sciotodale to 6 miles northeast of
Gesling. Movement was east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Portsmouth, Ironton, Coal Grove, Lake Vesuvius, New Boston, Greenup,
Greenbo Lake, Oldtown, Naples, Load, Letitia, Franklin Furnace,
Gallia, Flatwoods, Russell, Vernon, Waterloo, Raceland, Worthington
and South Shore.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3859 8307 3861 8308 3873 8299 3876 8290
3875 8288 3861 8285 3857 8281 3860 8274
3868 8276 3868 8270 3875 8270 3875 8266
3885 8265 3884 8233 3850 8266 3843 8277
3838 8282 3840 8299 3847 8305 3850 8315
TIME...MOT...LOC 2111Z 284DEG 30KT 3875 8288 3850 8306
12Special Weather Statement
National Weather Service Charleston WV
525 PM EDT WED JUN 20 2018
OHZ083>086-WVZ007-009-202200-
Jackson-Meigs-Gallia-Vinton-Mason-Wood-
525 PM EDT WED JUN 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...NORTHERN
GALLIA...SOUTHEASTERN JACKSON...SOUTHEASTERN VINTON...NORTHWESTERN
MASON AND SOUTHWESTERN WOOD COUNTIES...
At 525 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tuppers Plains to Oak Hill. Movement
was east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Pomeroy, Oak Hill, Rio Grande, Rutland, Forked Run State Park, New
Haven, Mason, Tuppers Plains, Middleport, Chester, Syracuse, Hartford
City, Vinton, Wilkesville, Cheshire, Adamsville, Lakin, Reedsville,
Dyesville and Darwin.
This includes Interstate 77 in West Virginia near mile marker 168.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3904 8257 3919 8196 3917 8150 3908 8171
3909 8174 3908 8177 3908 8181 3904 8179
3884 8224 3886 8276
TIME...MOT...LOC 2125Z 280DEG 23KT 3914 8194 3891 8259
12The Charleston,WV radar (KRLX), 88 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down near Rutland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755313.